Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS New Orleans, LA

March 9, 2002Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 9, 2002, 1:44 PM CST for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2002, 1:44 PM CST (19:44 UTC)
Expired
Mar 9, 2002, 2:30 PM CST
In force
46 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 091944
SVRNEW
LAC103-117-092030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
142 PM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF COVINGTON
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BOGALUSA

* UNTIL 230 PM CST

* AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS FROM WEST OF BOGALUSA TO NEAR 
  FOLSOM MOVING EAST AROUND 35 MPH. COMMUNITIES IN THE PATH OF THIS 
  STORM INCLUDE BOGALUSA...ENON...AND COVINGTON..

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3064 9027 3035 9001 3051 8979 3085 8989

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:00 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 9, 1:00 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CST SAT MAR 9 2002

AT 18Z COLD FRONT WAS PASSING THROUGH KMCB-KBTR-KLFT LINE. VILS IN
THUNDERSTORMS REMAIN BELOW SEVERE LIMITS ON BOTH KLIX RADAR...WHICH
IS RUNNING HOT...AND KMOB RADAR WHICH IS IN SPECS. WILL GO ALONG
WITH AVN MOVEMENT OF FRONT NEAR A KMOB-KPQL-KBE LINE AROUND 10/00Z.
WINDS SHOULD INCREASE BEHIND FRONT AS DRIER AIR WORKS DOWN TO THE
SURFACE SO WILL KEEP WINDS UP TONIGHT AND DROP VELOCITIES OFF BY
MORNING. TEMPERATURES WILL DROP INTO THE MID 30S SOUTHWEST MS
TONIGHT AND UPPER 30S NORTH OH THE LAKE WITH LOW TO MID 40S SOUTH OF
THE LAKE AND MS COAST. WARMING TREND FOR REST OF WEEK.
NEXT SYSTEM WILL MOVE INTO AREA MONDAY NIGHT/TUESDAY AM. WILL HOLD
OFF POPS ON MONDAY BELOW AVN GUIDANCE VALUES. TEMPERATURES SHOULDNT
SHOW A DRAMATIC CHANGE WITH THIS EAKER SYSTEM. NEAR ZONAL FLOW AT 500MB
WILL PERMIT WEA VORTS TO TRAVE QUICKELY EAST BUT WITH LITTLE OR NO
SIGNIFICANT IMPACT ON RAINFALL ACCUMULATION. WILL KEEP SMALL CRAFT
ADVZY UP IN COASTAL WATERS INTO SUNDAY. PRELIM NUMBERE ARE:

MCB 35/62/34/66 0000   BTR 38/62/38/68 0000
MSY 46/60/45/67 1000   GPT 41/59/38/63 1000

.NEW...SMALL CRAFT ADVZY LAKES PONTCHARTRAIN AND MAUREPAS FOR THIS
    AFTERNOON AND COASTAL WATERS KPQL TO ATCHAFALAYA RVR OUT 60 NM
    VALID FOR TONIGHT.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 9, 9:00 AM CST, 4 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 AM CST SAT MAR 9 2002

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTH AND OVER SOUTHEAST
LOUISIANA THIS AFTERNOON AND OVER SOUTHERN MISSISSIPPI EARLY THIS
EVENING. A STRONG RIDGE OF HIGH PRESSURE WILL REBUILD ACROSS THE
AREA BEHIND THE FRONT.

.THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL PRECEDE THE COLD
FRONT TODAY WITH MORE NUMEROUS SHOWERS AND THUNDERSTORMS JUST AHEAD
OF THE FRONT THIS AFTERNOON AND EARLY EVENING. BRIEF HEAVY RAINFALL
AND STRONG GUSTY WINDS CAN BE EXPECTED WITH THESE THUNDERSTORMS.
HOWEVER...NO THUNDERSTORMS ARE EXPECTED TO BE REACH SEVERE CRITERIA.

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR LAKES PONTCHARTRAIN AND
MAUREPAS VALID FOR THIS AFTERNOON. THE SMALL CRAFT ADVISORY WILL BE
EXTENDED TO COVER THE COASTAL WATERS OUT TO 60 NAUTICAL MILES FOR
TONIGHT. SOUTHEAST WINDS OF 15 KNOTS WILL SHIFT AFTER THE FRONTAL
PASSAGE TO NORTHWEST AT 20 TO 25 KNOTS OVER THE INLAND LAKES THIS
AFTERNOON AND OVER THE COASTAL WATERS TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:59 PM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James46 min
Mar 9, 1:05 PM CSTSpecial Marine WarningLIX115 min
Mar 9, 2:32 PM CSTSpecial Marine WarningLIX118 min
Mar 9, 2:32 PM CSTSpecial Marine WarningLIX118 min
Mar 9, 3:04 PM CSTSpecial Marine WarningLIX116 min
Mar 9, 3:19 PM CSTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard41 min
Mar 9, 4:35 PM CSTSpecial Marine WarningLIX115 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.